Indiana, 2008

Flooding in Indiana, June 5 to 17, 2008

June 5 to 17, 2008 · NWS IND · 3 events in 3 counties and zones

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195 million
Crop damage
$195 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the East Fork White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 5, 1:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 1:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EDT THU JUN 5 2008

.DISCUSSION...A WARM FRONT WAS FOUND ACRS NRN IL AND NRN INDIANA
EARLY THIS MORNING AND TRSA WERE FOUND ACRS NRN INDIANA. LIGHT SE
WINDS WERE FOUND ACRS CENTRAL INDIANA...BUT ATMOS REMAINS RATHER
HUMID AS DEW POINT TEMPS WERE GENERALLY NEAR 70. ANOTHER MCS WAS OVR
NB AND IA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL USE A BLEND. 305K GFS
ISENTROPIC SFC SHOWS SOME BROAD LIFT ACRS THE FA...BUT THE BEST LIFT
IS FOCUSED NEAR THE WARM FRONT. FORECAST SOUNDINGS TDY SHOW H8 TEMPS
NEAR 15C-16C...AND H7 TEMPS NEAR 12C. THUS THIS IS A PRETTY GOOD CAP
AND BEST SFC CONVERGENCE WL BE LOCATED FARTHER NORTH...NEAR THE
FRONT. THICKNESS PROPAGATION OF THE MCS OVR NB AND IA SUGGESTS THIS
SYS COULD REACH CENTRAL INDIANA...BUT BY THE TIME THIS SYSTEM
ARRIVES THE SYS SHOW BE WANING AND LESS FAVORABLE CONDITIONS OVR
CENTRAL INDIANA SHUD AID DISSIPATION SHUD THE SYS ARRIVE. HENCE WL
KEEP A CLOSE EYE ON THIS SYS...BUT WL LEAVE OUT POPS FOR NOW. AS FOR
TEMPS...VERY WARM H8 TEMPS SUGGEST A WARM DAY...BUT WITH LOTS OF
MOISTURE IN THE SOIL ACRS THE AREA...EXPECT HUMIDITY TO HELP KEEP
TEMPS FROM GETTING TOO HOT. WL GENERALLY FORECAST HIGHS 1-2 DEGREES
BELOW MAVMOS...EXPECT AT IND...AS THE 87 SEEMS VERY REASONABLE.

TIME SECTIONS TONIGHT SHOW A DRY COLUMN AS A RIDGE OF HIGH PRES WL
EXTEND FROM THE SE STS TOWARD INDIANA...KEEPING SUBSIDENCE IN CHARGE
BUT NOT WITHOUT A WARM...MOIST SFC FLOW STREAMING NORTH FROM THE
GULF. HENCE WL STICK CLOSE TO THE MAVMOS LOWS IN THE LOWER 70S.

ANOTHER WARM CAPPED DAY IN STORE FOR FRIDAY AS THE BEST FORCING WL
BE WELL TO OUR WEST ASSOCIATED WITH THE APPROACHING TROF. WITH
SIMILAR H8 TEMPS IN PLACE WL FORECAST HIGH TEMPS VERY CLOSE TO
PERSISTENCE.

CD FRONT ASSOCIATED WITH THE APPROACHING UPPER TROF IS EXPECTED TO
GENERATE MORE TSRA ON FRIDAY NIGHT INTO SATURDAY. MODELS HINTING AT
GOOD VV AND TIME SECTIONS SHOW PLENTY OF MOISTURE...AS SHOULD BE
EXPECTED WITH THE WARM SOUTHERLY FLOW AHEAD OF THE TROF. BEST
DYNAMICS WL BE ACRS THE NW PART OF THE FA...HENCE WL RAISE MAVMOS
POPS THERE AND TAPER THEM TO THE SE. WITH EXPECTED RAINFALL...WL
LEAN 1-2 DEGREES COOLER THAN MAVMOS LOWS ON FRI NIGHT. WL USE A
MAVMOS METMOS BLEND FOR SAT HIGHS.

AS FOR THE EXTENDED...HIGH PRES SETS UP ACRS THE SERN STATES AS THE
FRONTAL BOUNDARY APPEARS TO STAY WELL NORTH OF CENTRAL
INDIANA...ACRS THE SRN GRT LKS. HENCE WL KEEP A DRY FORECAST FOR
MUCH OF THE EXTENDED ALONG WITH AOA NORMAL TEMPS.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS

SCATTERED CONVECTION WILL CONTINUE THROUGH THE NIGHT WITH AOA 35KT
850MB WINDS ACROSS THE AREA. THIS WILL PROVIDE ENOUGH LIFT FOR VFR
CIGS AS WELL. A COUPLE OF ISSUES ARRIVE AFT 09Z OR SO...FIRST IF
ENOUGH BREAKS OCCUR IN THE CLOUDS THE ATMOS AND GROUND ARE MOIST
ENOUGH FOR SOME MVFR FOG TO DEVELOP. SECOND IS A CONCERN THAT A TSRA
COMPLEX WILL MOVE ACROSS NRN INDIANA. ATTM BELIEVE THAT BULK OF ANY
COMPLEX WILL STAY AWAY FROM THE SITES...BUT CONFIDENCE IS NOT HIGH.
WILL CONTINUE WITH CB MENTION FOR NOW TO ACCOUNT FOR CHANCES FOR
CONVECTION.

WARM AIR ALOFT WILL HELP INHIBIT ANY TSRA DEVELOPMENT ON THU SO
AFTER FOG BURNS OFF EXPECT VFR AND DRY CONDS. WINDS WILL BECOME
GUSTY AFT 14Z OR SO WITH GUSTS AROUND 20KT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS/LJ
PUBLIC...PUMA
Hazardous weather outlook, Jun 5, 3:21 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 AM EDT THU JUN 5 2008

INZ021-028>031-035>049-051>057-060>065-067>072-060830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
421 AM EDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MINOR TO MAJOR FLOODING IS EXPECTED ALONG MANY OF THE RIVERS
ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD
STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE
INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

SEVERE THUNDERSTORMS ARE IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON THROUGH
SATURDAY. SOME STORMS MAY BE SEVERE ON FRIDAY NIGHT...WITH THE
MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
FLASH FLOODING MAY ALSO BE POSSIBLE WITH ANY HEAVY RAINFALL.
REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A THREAT
IN ANY THUNDERSTORM.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT MAY BE
NEEDED ON FRIDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 5, 3:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 AM EDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     FLOOD            MUNCIE                  40.20N 85.39W
06/05/2008                   DELAWARE           IN   LAW ENFORCEMENT

            FLOODING ALONG THE WHITE RIVER ON THE SOUTHEAST SIDE OF
            MUNCIE. LAW ENFORCEMENT REPORTS THAT A NEIGHBORHOOD
            NEEDED TO BE EVACUATED.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jackson

When
June 5, 4:00 AM EST to June 17, 4:04 PM EST
Where
Jackson County, 0.91 mi WNW of Freeman Arpt to 1.2 mi NE of Rockford
Cause
Heavy Rain
Property damage
$30 million
Crop damage
$30 million
Reported by
Other Federal Agency
Coordinates
38.925, -85.936

Flood occurred along the East Fork White River in Jackson County, including in the cities of Seymour and Rockford, due to heavy rain. Water was over roads and houses were flooded in Medora. Water also affected several homes on the east side of Cortland and trapped some residents. In Seymour and Rockford multiple homes were affected by flood waters. many low spots around the county were flooded. Water rescues were made and a railroad bridge was washed out.

Flood, Bartholomew

When
June 5, 11:30 AM EST to June 9, 10:35 PM EST
Where
Bartholomew County, 1.69 mi SSW of Garden to 0.32 mi NW of Columbus Arpt
Cause
Heavy Rain
Property damage
$150 million
Crop damage
$150 million
Reported by
Other Federal Agency
Coordinates
39.159, -85.886

Flooding occurred along the East Fork White River in Bartholomew County, including in Columbus, due to heavy rain.

Flood, Lawrence

When
June 7, 7:00 PM EST to June 15, 9:47 AM EST
Where
Lawrence County, River Vale to 1.92 mi ENE of Hartleyville
Cause
Heavy Rain
Property damage
$15 million
Crop damage
$15 million
Reported by
Other Federal Agency
Coordinates
38.770, -86.400

Flooding occurred along the East Fork White River in Lawrence County, including in the Rivervale, Bedford, and Williams areas due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116708, 116705, 116709.